Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Wilmington, NC

July 21, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 21, 2000, 3:59 PM EDT for Horry County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 3:59 PM EDT (19:59 UTC)
Expired
Jul 21, 2000, 4:30 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:08 PM EDTThunderstorm Wind 60 ESocastee, SCSpotter reported a tree down on Hwy 707 near the post office. Roof damage to a building was also reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS52 KILM 211959
SVRILM
SCC051-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 430 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER FORESTBROOK...OR ABOUT
  5 MILES NORTH OF MYRTLE BEACH...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LONGS AT 415 PM EDT
   NORTH MYRTLE BEACH AT 430 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3414 7890 3358 7910 3360 7862 3382 7856

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT FRI JUL 21 2000

WATER VAPOR IMAGERY SHOWS S/WV TROF PUSHING ACROSS THE CAROLINAS
ATTM. RW/TRW ON 88D MOSAIC MAINLY CONFINED TO NRN CWFA MOVING NE.
BEST LIFT & MOISTURE CONV WILL MOVE OFF THE CST THRU THE AFTN W/ NVA
SETTLING IN BEHIND THE S/WV. DEPENDING ON COVERAGE AT PRESS TIME...
MAY GO W/ A REMAINDER OF AFTN PERIOD FOR NRN OR NERN MOST COUNTIES.
SHOULD SEE A LULL FOR THE REST OF THE NGT EXCEPT FOR POSSIBLY SOME
ISOLATED ACTIVITY W/ SFC LO STILL IN THE VC. OTHERWISE SOME CLEARER
SKIES TRYING TO SPIN UP FROM THE SW.

DESPITE AN AMPLIFICATION IN THE UPR PATN FROM WNWRLY FLOW TO MORE
TROFFINESS... THINGS WILL REMAIN STATUS QUO THRU THE WEEKEND AS
S/WVS ARE PROGGED TO PUSH ACROSS THE AREA. MODELS TIMING NEARLY
SIMILAR W/ WAVES PASSING SAT AFTN & AGAIN LATE SUN AFTN. MODELS
DIFFER IN STRENGTH THOUGH W/ ETA/NGM SHOWING MORE OMEGA THAN AVN.
AVN ALSO FARTHER S. SOME INFLUENCE WILL BE EXERTED AS WELL BY RRQ OF
UPR JET WHICH MOVES IN THRU TMRW. MODELS AGREE ON BRINGING SFC FNT
TO THE PIEDMONT BY SAT AFTN BUT DIFFER FROM THERE. ETA KEEPS IT OVER
THE PIEDMONT INTO MON WHILE NGM BRINGS THE FNT TO THE CSTL WATERS
LATE SAT. AVN BRINGS IT TO THE CST THEN STALLS IT & WILL LEAN THIS
WAY. DECENT SFC MOIST CONV DURING THE AFTNS. ETA BUFKIT DATA SHOWS
MOD INSTABILITY & HIGH CAPES BOTH AFTNS (ALTHOUGH BETTER INLAND ON
SUN) BUT THIS IS PREDICATED ON KEEPING THE FNT TO OUR W. SHOULD BE
UNSTABLE ENOUGH TO HELP PRODUCE TRW.

MOS POPS ARE GENERALLY 30-50 THRU THE WEEKEND...WILL LIKELY GO 40
BOTH DAYS. WILL MAINTAIN SLGT POPS FOR SAT EVE W/ LEFTOVER INSTABILITY &
SFC BOUNDARIES. MOS TEMPS FINE TNGT BUT WILL UNDERCUT SLIGHTLY FOR
EXPECTED CLDS/PRECIP SAT.

CWF: GREAT DIVERGENCE IN THE MODELS HURTS HERE. AS THE LO MOVES NE
THIS EVE WINDS SHOULD SHIFT TO S/SW. GRAD WILL RELAX AS THE LO
WEAKENS THEN 2RY LO DEVELOPS TO OUR SW. SRN WATERS LOOK OKAY TO GO
SE SAT THEN SW SAT NGT/SUN W/ FNT ON DOORSTEP. NRN WATERS BETWEEN
LOWS & NOT SO CUT/DRY. LEANING TOWARD VRB TNGT THEN GOING SW AS WELL
BEGINNING LATE SAT.

PRELIM CCF:
ILM EE 072/086 072/085 072 242
FLO EE 071/088 070/087 070 142
MYR EE 073/086 072/084 072 142

.ILM...NONE.

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:12 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.